Many women use the pill as a form of oral contraception all over the world. In the U.S alone, over 25% of women use this form of birth control. Birth control tablets are a form of medication, and just like most of the medicines out there, it comes with some side effects. Although rare, the side effects some women may experience while on the pill can be positive, such as fewer acne breakouts. However, one of the downsides of taking oral contraception may include hair loss in some women.
If you are on the pill and you suspect that may be why your hair is falling out, you may well be right. Keep reading this blog post to find out more about the link between using the birth control pill and hair loss.
Birth Control Pill And Hair Loss Link
What is the birth control pill (BCP), and how does it work? Firstly, let’s lay out the foundation of how the pill works and then we’ll look at how that affects the hair growth cycle. The pill is packed with synthetic female hormones, namely oestrogen and progestin, which prevent ovulation and reduce the chances of conception. BCPs are very effective at preventing pregnancy, although they come with several drawbacks including weight gain, nausea, mood changes and worsening of migraines.
Hormone Related Hair Loss
Some women are sensitive than others to changes in their hormones, and oral contraception will have a hair loss impact on women with a genetic predisposition to hormone-related hair loss. The humanmade hormones in the pill can cause hair loss by disrupting the hair growth cycle. Hair grows during the anagen phase of the cycle, and the hormone combinations act by pushing your hair prematurely into the resting or telogen phase. Consequently, the scalp will shed more hair than normal, and this form of hair loss is called telogen effluvium.
Birth control hair loss occurs at different times in women who experience it. Some women notice considerable shedding when they first start taking contraception. On the other hand, some women see an increase in hair shedding when they come off the pill. Also, switching between different types of pills may cause hair loss (some pills contain a single hormone while others a combination of the two). In each case, there is a hormonal imbalance which leads to hair loss.
Although birth control related hair loss is not severe in most cases, we all know the loss of additional hair can be a cause for concern. Next, you will learn about the different methods to help you recover from telogen effluvium as a result of taking the pill.
Minimising Birth Control Pill Hair Loss
If there is one thing that’ll bring relief if you’re experiencing birth control pill hair loss, it’s the fact that it is usually temporary. As soon as your body gets used to the new hormone levels, your hair should stop falling out.
So, what can you do if after a few months the hair loss continues? You can ask your doctor for alternative contraceptive options. Some women find that a non-hormonal form of birth control works better for them and stops the hair loss.
If you still prefer to use oral contraception, there is still another option you could try. Low androgen birth control pills have a milder impact on your body’s hormonal balance. They are an ideal option if you want to minimise the chances of birth control pill hair loss.
So, while this type of hair loss is not permanent, you may not notice the effects as soon as you start, stop or switch birth control pills. It takes roughly three months to start seeing additional shedding or hair recovery. Hair can remain in the telogen or shedding phase for up to three months and the follicle is inactive. Therefore any changes you see in your hair are likely due to something that happens three months prior.
3 Ways To Restore Thicker Hair After Birth Control Hair Loss
Now that you know the birth control hair loss is not permanent, is there anything you can do to restore thicker hair once hair loss stops? Of course, there is, and here you’ll learn about the three easy ways to make your hair thicker.
- Keep nourishing your hair by eating a diet rich in hair-healthy nutrients including lean protein, healthy fats, leafy greens and fruit. Despite best intentions, it’s not always possible to eat according to the hair doctor’s orders. Luckily, you can supplement your diet with zinc, biotin, vitamin C and other supplements which will nourish your hair and scalp.
- Embrace volume in your styling to make your hair appear thicker while it recovers. If you’re not already doing this, start using a volumising shampoo. Volumising hair products are lighter and do not weigh your hair down. Gel, mousse and hair spray lift hair off your scalp, giving the appearance of greater volume.
- Switching your part is one of the best ways to make changes to your appearance, and it cost you anything. If you’re like most women, you wear your hair the same way every day. But, when you suddenly shift your part, your hair goes against the usual flow and giving an immediate lift at the roots. Also, try a zig-zag part instead of a straight part as this will conceal areas of thinning hair.
Are You Experiencing Hair Loss?
If you are suffering hair loss, then only a qualified professional can diagnose the real cause. Perhaps you suspect there may be a link to the birth control pill, but only a doctor can perform the examination and rule out other causes. The Vinci Hair Clinic is open for free consultations if you are worried about your thinning hair. Put your mind at rest and get in touch to book your consultation spot today.